Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Multiplicity results for periodic solutions
of second order ODEs with asymmetric nonlinearities


Authors: C. Rebelo and F. Zanolin
Journal: Trans. Amer. Math. Soc. 348 (1996), 2349-2389
MSC (1991): Primary 34C25; Secondary 34B15
MathSciNet review: 1344211
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove various results on the existence and multiplicity of harmonic and subharmonic solutions to the second order nonautonomous equation $x'' + g(x) = s + w(t,x)$, as $s\to +\infty $ or $s\to - \infty ,$ where $g$ is a smooth function defined on a open interval $]a,b[\subset {\mathbb {R}}.$ The hypotheses we assume on the nonlinearity $g(x)$ allow us to cover the case $b=+\infty $ (or $a = -\infty $) and $g$ having superlinear growth at infinity, as well as the case $b < +\infty $ (or $a > -\infty $) and $g$ having a singularity in $b$ (respectively in $a$). Applications are given also to situations like $g'(-\infty ) \not = g'(+\infty )$ (including the so-called ``jumping nonlinearities''). Our results are connected to the periodic Ambrosetti - Prodi problem and related problems arising from the Lazer - McKenna suspension bridges model.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 34C25, 34B15

Retrieve articles in all journals with MSC (1991): 34C25, 34B15


Additional Information

C. Rebelo
Affiliation: International School for Advanced Studies, via Beirut 2-4, 34013 Trieste, Italy
Address at time of publication: Centro de Matemática e Aplicações Fundamentais, Av. Prof. Gama Pinto 2, 1699 Lisboa Codex, Portugal
Email: carlota@ptmat.lmc.fc.ul.pt

F. Zanolin
Affiliation: Dipartimento di Matematica e Informatica, Università, via delle Scienze 208 (loc. Rizzi), 33100 Udine, Italy
Email: zanolin@dimi.uniud.it

DOI: http://dx.doi.org/10.1090/S0002-9947-96-01580-2
PII: S 0002-9947(96)01580-2
Keywords: Periodic solutions, subharmonics, asymmetric nonlinearities, Poincaré-Birkhoff fixed point theorem
Received by editor(s): August 4, 1994
Received by editor(s) in revised form: February 28, 1995
Additional Notes: Work performed in the frame of the EEC project “Non linear boundary value problems: existence, multiplicity and stability of solutions”, grant ERB CHRX-CT94-0555.
The first author is on leave of absence from Faculdade de Ciências da Universidade de Lisboa with a fellowship from Programa Ciência (JNICT).
The second author’s work performed under the auspices of GNAFA-CNR and supported by MURST (40% and 60% funds).
Article copyright: © Copyright 1996 American Mathematical Society